Browse through our Medical Journals...
AGRANULOCYTOSIS WITH OLANZAPINE FOLLOWING CLOZAPINE INDUCED NEUTROPENIA
Jasminka Markovic, M.D., Svetlana Ivanovic-Kovacevic, M.D., Dragan Mitrovic, PhD, Ksenija Bukurov, M.D., Gordana Mišic-Pavkov, PhD
Jasminka Markovic, M.D.
Center for Child and Adolescent Psychiatry,
Institute of Psychiatry, Clinical Center Of Vojvodina
Hajduk Veljkova 1-9
21000 Novi Sad
Hematologic side effects of neuroleptic drugs are rare but can be dangerous, even fatal. It is well known that clozapine can induced leukopenia, even agranulocytosis, which is observed in 1% patient taking clozapine, but there are only a few case reports about the risk of leukopenia and agranulocytosis associated with other atypical antipsychotics. In addition, olanzapine has structural pharmacological similarities to those of clozapine and there are reports of both safe usage and olanzapine-induced neutropenia after clozapine-induced neutropenia. We report a case of adolescent patient who developed olanzapine-induced agraunlocytosis after clozapine-induced neutropenia.
Key words: agranulocytosis; neutropenia; clozapine; olanzapine
In our report, we present the case of Miss S., an 18-year-old Caucasian patient with a schizophrenia, undifferentiated tip. She had a history of three psychiatric hospitalization, beginning with a 3 month hospitalization when she was 16-years-old. There was prominent negative symptoms, no positive symptom and strong suicidal ideation with one suicidal attempt on the beginning of the disorder. She hasn’t prior family history of haematological disorder or any other significant medical illness. She received sequential trials of risperidone (6mg/day), sulpiride (900mg/day) and quetiapine (800mg/day) but as she remained symptomatic and suicidal, a trial of clozapine was considered. A preclozapine laboratory test was unremarkable. The dosage was titrated to 250mg daily and there was a significant reduction in psychotic symptom especially in suicidal ideation that diminished. Findings of laboratory workup which included CBC count and differential count, electrolytes and liver functional tests, were unremarkable. In the fourteen week of treatment, the patient total white blood cell count dropped to 2,000/mm3, with an absolute neutrophile count of 600/mm3 and clozapine was immediately discontinuated, with regularly monitoring of WBC count and no different therapy for leukopenia. She was 6 days without antipsychotic drugs, she took only lorazepam 10-15mg daily, subsequently she developed a relapse of psychotic symptoms with strong suicidal ideation and multiple acts of selfharming. White blood cell count started to rise to 2300/mm3 within those 6 days. Than she was started on a regimen of olanzapine 20mg daily for 8 days with no improvement of psyhotic simptom but with decreased WBC count to 1700/mm3 and agranulocitosis at day 8, physical examination did not show evidence of any other medical disorder. Olanzapine was dicontinued and oral cephalosporin and lithium carbonate were started. Thanks to the administration of lithium, she recovered quickly a normal blood cell count , which in fact was much higher than she's normal rate. According to our research, it's the first time that lithium is reported to be so efficacious in a patient with such a low rate of granulocytes before treatment. Again, she was without antipsychotic drug and she's mental status were mush worse , for the first time she had positive symptom like auditory and tactil halucinations, psychomotor agitation, paranoid delusions.Within a 12 days the total WBC count rose to 9500/mm3.
To date, there are only few report of olanzapine induced agranulocitosis following clozapine induced neutropenia. In addition, the mechanism of olanzapine-induced agranulocytosis is unknown, but in view of its structural similarity to clozapine, similar mechanism may be responsible. In spite the fact that there are reports of safe usage of olanzapine to patient who develop neutropenia while taking clozapine, our expirience suggest that patients who develop clozapine-induced neutropenia should have their neutrophil count monitored regularly during treatment with olanzapine.
1. Tolosa-Vilella C, Ruiz-Ripoll A, Mari-Alfonso B, Naval-Sendra E: Olanzapine-induced agranulocytosis: a case report and review of the literature. Prog Neuropsychopharmacol Biol Psychiatry 2002; 26:411–414
2. Benedetti F, Cavallaro R, Smeraldi E: Olanzapine-induced neutropenia after clozapine-induced neutropenia. Lancet 1999; 354:567
3. Konakanchi R, Grace JJ, Szarowicz R, Pato MT: Olanzapine prolongation of granulocytopenia after clozapine discontinuation. J Clin Psychopharmacol 2000; 20:703–704
4. Dernovsek MZ, Tavcar R: Olanzapine appears haematologically safe in patients who developed blood dyscrasia on clozapine and risperidone. Int Clin Psychopharmacol 2000; 15:237–823
5. Finkel B, Lerner A, Oyffe I, et al: Olanzapine treatment in patients with typical and atypical neuroleptic-associated agranulocytosis. Int Clin Psychopharmacol 1998; 13:133–135
6. Gupta S, Noor-Khan N, Frank B: Agranulocytosis in a second clozapine trial. Psychiatr Serv 1998; 49:1094
7. Mauri MC, Rudelli R, Bravin S, et al: Clozapine metabolism rate as a possible index of drug-induced granulocytopenia. Psychopharmacology (Berl) 1998; 137:341–344
First Published November 2007
Copyright Priory Lodge Education Limted 2007